Alabama, 2007Tornadoes and Hail in Alabama, October 18 to 19, 2007
October 18 to 19, 2007 · NWS BMX · 9 events in 5 counties and zones
A cold front moving across Alabama caused isolated strong to severe thunderstorms, including a few that produced tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across Alabama caused isolated strong to severe thunderstorms, including a few that produced tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 18, 11:30 AM CST, 45 minutes earlier.
Area forecast discussion, Oct 18, 11:30 AM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT THU OCT 18 2007
.UPDATE...AVIATION DISCUSSION
LOOKING UPSTREAM TEMPERATURES ARE NOW NEAR 80 DEGREES IN CENTRAL
MISSISSIPPI AND WE ARE STARTING TO SEE THE FIRST LIGHTNING STRIKES.
DRIER AIR WORKING IN ACROSS THE AREA IS LEADING TO LESS CLOUD COVER
ACROSS WESTERN ALABAMA. THIS TREND WILL SHIFT EASTWARD AND ALLOW
TEMPERATURES TO APPROACH 80 DEGREES BY MIDDAY. FEEL LIKE TRENDS IN
CENTRAL MISSISSIPPI WILL BE A GOOD INDICATION OF WHAT WEST CENTRAL
ALABAMA WILL EXPERIENCE A COUPLE OF HOURS LATER. AFTERNOON
INSTABILITY WHERE THE MORE SIGNIFICANT WARMING OCCURS WILL TOP OUT
AROUND -4 LI AND CAPE IN THE 1000 TO 1300 RANGE. ALSO WITH 0-3 KM
SRH NEAR 200 M/S STILL A BIT CONCERNED THAT ANY STORMS THAT DO
DEVELOP COULD BEGIN TO ROTATE. SEVERE THREAT SHOULD BE A BIT LESS
IN EASTERN ALABAMA WHERE INSTABILITY WILL BE LIMITED BY CLOUD
COVER. OVERNIGHT...ANY SEVERE STORMS SHOULD BE LARGELY CONFINED
TO NEAR OR ALONG THE FRONT. MORE TO COME ON THE OVERNIGHT FORECAST.
12/SIRMON
&&
.DISCUSSION...
PREVIOUS DISCUSSION
ACTIVE 24 HOURS OF WEATHER AHEAD OF US...WITH MAIN CONCERN BEING
POTENTIAL FOR STRONG TO SEVERE WEATHER.
MODELS IN GOOD AGREEMENT WITH MAIN FEATURES...BUT OF COURSE THE
DEVIL IS IN THE DETAILS. STRONG...MOIST...SOUTHERLY FLOW OUT AHEAD
OF THE APPROACHING COLD FRONT WILL HELP PROVIDE AN ABUNDANT SUPPLY
OF POTENTIALLY UNSTABLE AIR. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WELL OUT AHEAD OF THE FRONT WILL BRING WHAT LOOKS TO BE
AT LEAST 2 EPISODES OF SHOWERS/THUNDERSTORMS AHEAD OF THE FRONT. THE
FIRST WAVE IS CURRENTLY IN SOUTHWESTERN ALABAMA MOVING NORTHEASTWARD
AT ABOUT 30 MPH...AND SHOULD AFFECT SOUTHERN PORTIONS OF THE
FORECAST AREA...MGM/SEM/TOI...DURING THE MORNING COMMUTE HOURS.
THESE STORMS HAVE SHOWN SOME ROTATION...AND WHILE HEAVY RAIN LOOKS
TO BE THE MAIN CONCERN...THERE IS THE OUTSIDE SHOT OF A TORNADO
POSSIBLY IF ANY OF THE CELLS CAN DEVELOP DEEP SUSTAINED CONVECTION.
THIS WAVE WILL CONTINUE TO TRACK ACROSS PORTIONS EAST CENTRAL
ALABAMA...MAINLY EAST OF I-65 AND SOUTH OF I-20. LATER THIS MORNING
AND INTO THE AFTERNOON...WITH A JUICY WEDGE OF HIGH THETA-E AIR
ACROSS THE AREA...THE COMBINATION OF HEATING OF THE DAY DECENT SHEAR
SHOULD RESULT IN THUNDERSTORM DEVELOPMENT...AND THE CONCERNS OF
ISOLATED TORNADOES.
TONIGHT...TWO AREAS TO FOCUS ON...AS WAVE 2 RACES NORTHEASTWARD
ACROSS THE SOUTHEASTERN THIRD OR SO OF THE FORECAST AREA...AND THE
FRONT APPROACHES FROM THE WEST. WITH THE LOSS OF DAYTIME HEATING...
BELIEVE THE THREAT FOR SEVERE WEATHER IN THE SOUTHEAST WILL DIMINISH
A BIT...ALTHOUGH STORMS WILL STILL TEND TO ROTATE. AS THE FRONT
APPROACHES NORTHWESTERN ALABAMA LATE TONIGHT...SEVERAL SEVERE
WEATHER INGREDIENTS/PARAMETERS WILL COME TOGETHER AHEAD OF THE
FRONT...WITH AMPLE INSTABILITY...GOOD LOW LEVEL JET AND RIGHT REAR
QUADRANT OF THE UPPER LEVEL JET. WHILE DIRECTIONAL SHEAR IS A BIT
LACKING...STILL ENOUGH SPEED SHEAR TO SUPPORT SUPERCELLS AND
ISOLATED TORNADOES. THAT SAID...SOME CONCERN THAT BEST DYNAMICS ARE
HEADED NORTH...WHICH WILL HAVE TO BE KEPT IN MIND AS THE DAY
DEVELOPS.
TEMPS AND POPS...IT WILL BE WARM AND MUGGY WITH RAIN JUST ABOUT
EVERYWHERE BY TOMORROW MORNING. STAYED CLOSE TO GUIDANCE ON
TEMPS...AT OR ABOVE GUIDANCE ON POPS.
JD/81
ON FRIDAY...GIVEN CURRENT COLD FRONTAL PASSAGE TIMING BY MODELS...
WOULD EXPECT TO HAVE A BIT OF LEFTOVER SHOWERS/STORMS IN THE EAST
AND SOUTH EARLY ON. ALL RAIN SHOULD EXIT THE FORECAST AREA BY
FRIDAY AFTERNOON...LEAVING DRY CONDITIONS FOR THE REMAINDER OF THE
WEEKEND.
FROM MONDAY THROUGH THE REMAINDER OF NEXT WEEK...FORECAST CONFIDENCE
REMAINS JUST ABOUT AS LOW AS IT CAN GET. 00Z OPERATIONAL GFS
MAINTAINS A FAIRLY PROGRESSIVE LARGE AMPLITUDE TROUGH THAT SWEEPS
THROUGH HERE IN THE MONDAY/TUESDAY TIME FRAME. THE ECMWF INSISTS
THAT A CUTOFF LOW WILL FORM SOMEWHERE IN THE VICINITY OF NEW
MEXICO...AND REMAIN THERE UNTIL IT IS KICKED OUT BY THE NEXT WEST
COAST SHORTWAVE THE END OF NEXT WEEK. THE GEM AND THE NOGAPS LEND
THEIR SUPPORT TO THE WESTERN CUTOFF LOW SOLUTION...AS DO AT LEAST
TWO 00Z GFS ENSEMBLE MEMBERS. SENSIBLE WEATHER IMPACTS ARE HUGE...AS
THE GFS SHOWS HIGHS AROUND 70 DEGREES ON TUESDAY...WHILE THE PATTERN
THE ECMWF DEPICTS SUGGESTS TEMPS AROUND 90 DEGREES NOT TO MENTION
THE DIFFERENCE IN RAIN CHANCES BETWEEN THE TWO SOLUTIONS.
WHAT TO DO...WHAT TO DO? MY GUT TELLS ME THAT THE CUTOFF SOLUTION
IS THE ONE MORE LIKELY TO HAPPEN...AND IS ONE I HAVE SEEN HAPPEN
MORE OFTEN IN THE PAST. BUT THE OPERATIONAL GFS CANT BE COMPLETELY
DISCOUNTED EITHER...AS IT SHOWS WHAT WOULD BE ANOTHER SIGNIFICANT
RAIN EVENT FOR THE AREA. ULTIMATELY...I TRENDED THE FORECAST TOWARD
THE CUTOFF SOLUTION...GOING WITH CHANCE POPS (A COMPROMISE BETWEEN
THE LIKELY POPS OF THE GFS AND THE NIL POPS OF THE ECMWF). FOR
HIGHS...I ENDED UP WITH A BLEND OF THE GFS ENSEMBLE MEAN AND THE
HIGHEST ENSEMBLE MEMBER (WHICH BASICALLY SPLIT THE DIFFERENCE
BETWEEN THE TWO PREVIOUSLY MENTIONED EXTREME POSSIBILITIES).
GENERAL FORECAST UNCERTAINTY CARRIES OVER INTO THE MORE SPECIFIC
CONCERN OF SEVERE WEATHER ON MONDAY. OBVIOUSLY...THE SEVERE WEATHER
THREAT HINGES ENTIRELY ON THE EVENTUAL EVOLUTION OF THIS SYSTEM. THE
ECMWF (AND ITS SUPPORTERS) WOULD BASICALLY FAVOR A NON-EVENT. EVEN
THE CURRENT OPERATIONAL GFS SUGGESTS A RATHER MINIMAL SEVERE WEATHER
THREAT...WITH VERY LIMITED INSTABILITIES AND NOT OVERLY IMPRESSIVE
KINEMATIC FIELDS. HOWEVER...THERE IS STILL THE CHANCE (OR
LIKELIHOOD?) THAT THE VERIFYING SOLUTION WILL BE SOMEWHERE IN
BETWEEN...OR SOMETHING COMPLETELY DIFFERENT. SO WHILE THE THREAT
OF A SEVERE WEATHER EPISODE IS RATHER LOW BASED ON CURRENT MODEL
OUTPUT...IT IS NON-ZERO. MEANING...LATER MODEL RUNS STILL NEED TO
BE WATCHED CLOSELY.
/61/
&&
.AVIATION...18Z DISCUSSION.
RATHER CHAOTIC CONDITIONS EXPECTED AT ALL TAF SITES NEXT 24 HRS.
EXPECT SHRA/TSTMS TO AFFECT MGM/TOI/ANB THIS MORNING...WITH OCNL
TSTMS DEVLPG IN HEAT OF THE DAY THIS AFTN. OUTSIDE OF SHRA/TSTMS...
EXPECT MVFR CIGS AT THE WORST. FOR TCL/BHM/EET...EXPECT SCT
SHRA/TSTMS THROUGH THE DAY. TNGT...EXPCT LN OF TSTMS ALONG AND OUT
AHEAD OF APCHG COLD FNT...BEGINNING TO AFFECT TCL AT ABOUT 03Z...
BHM/EET AT 05Z...ANB AT 06Z...AND MGM/TOI 10Z. SHRA/TSTMS SHOULD
LINGER THRU MOST OF THE REMNDR OF THE NGT. LCLY HVY RNFL...GUSTY
WINDS... SGNFCNTLY REDUCED CIGS/VIS PSBL WITH THIS LINE OF STRMS...
OTHRWS EXPECT MVFR CIGS. ABRUPT CLEARING AND CHANGE IN WIND
DIRECTION CAN BE EXPECTED WITH THE PASSAGE OF THE FRONT. WINDS WILL
SHIFT NORTHWESTERLY AT AROUND 8 TO 10 KNOTS. CB UTILIZED AT MGM TO
SIGNIFY DEVELOPING THUNDERSTORMS IN THE REGION.
12/SIRMON
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY NORTH HALF FROM 10AM TO 7 PM TODAY.
&&
Hazardous weather outlook, Oct 18, 12:01 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT THU OCT 18 2007
ALZ011>015-017>050-191802-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
101 PM CDT THU OCT 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH ISOLATED
TORNADOES POSSIBLE...ACROSS CENTRAL ALABAMA THIS AFTERNOON AND
TONIGHT.
THE PRIMARY THREAT FROM 1 PM THROUGH 8 PM WILL MAINLY BE AREAS
ALONG AND WEST OF INTERSTATE 65 IN THE VICINITY OF THE BEST
INSTABILITY. AS WE MOVE THROUGH THE PEAK HEATING HOURS OF THE
AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. THIS
INCREASED HEATING WILL RESULT IN THE POTENTIAL FOR SUPERCELL
THUNDERSTORMS...WITH ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL
POSSIBLE.
THE THUNDERSTORM ACTIVITY WILL LIKELY DIMINISH FROM 8 PM TO
MIDNIGHT..THEN INCREASE AFTER MIDNIGHT AS A COLD FRONT MOVES INTO
THE WESTERN SECTIONS. THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH THE POTENTIAL OF ISOLATED TORNADOES ACROSS THE
ENTIRE AREA AFTER MIDNIGHT ALONG AND NEAR THIS COLD FRONT AS IT MOVES
FROM WEST TO EAST ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A FEW LINGERING STRONG STORMS ARE ALSO POSSIBLE FRIDAY MORNING
AS THE COLD FRONT EXITS SOUTHEASTERN PORTIONS OF THE STATE...MOST
LIKELY SOUTHEAST OF INTERSTATE 85 BEFORE 10 AM. LOCALIZED HEAVY
RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF
ANOTHER COLD FRONT NEXT MONDAY. THERE IS A GREAT DEAL OF UNCERTAINTY
WITH THE FORECAST OF THIS SYSTEM...AND ADJUSTMENTS TO TIMING AND
MAGNITUDE OF THIS THREAT ARE LIKELY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND PERHAPS NEXT
MONDAY.
KSL
In the hours before
Special weather statement, Oct 18, 11:43 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT THU OCT 18 2007
ALZ012-181830-
LAMAR-
1243 PM CDT THU OCT 18 2007
...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 130 PM CDT...
AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LAMAR COUNTY AIRPORT...OR 6 MILES NORTH OF
VERNON...MOVING NORTHEAST AT 25 MPH.
WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KSL
Event by event
3 thunderstorm wind, 3 funnel cloud, 2 tornado, 1 hail. Local standard time, as filed.
Tornado, Lamar
- When
- October 18, 12:15 PM CST
- Where
- Lamar County, 5.17 mi W of Vernon Lamar Co Arpt
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 33.830, -88.210
Sheriff's Deputy observed and photographed a brief tornado touchdown. Subsequent investigation yielded no discernable damage in the area.
Tornado, Marion
- When
- October 18, 1:42 PM CST
- Where
- Marion County, 2.25 mi NNE of Thorn Hill
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 50 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.201, -87.659
A tornado briefly touched down on Alabama Highway 129, southwest of the city of Haleyville. The tornado only struck one structure, a house that sustained damage to its carport, awning, and the front half of its roof. The tornado also damaged several trees and at least one power pole along its short path.
Thunderstorm Wind, Winston
- When
- October 18, 1:56 PM CST
- Where
- Winston County, 0.75 mi ESE of Pebble
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.276, -87.538
Straight line winds, estimated at 60 mph, damaged a 300 yards long by 300 yards wide area, just southeast of the Pebble Community. At least a dozen shingles were blown off two homes, one cedar tree was snapped, and few additional large limbs were blown down.
Funnel Cloud, Greene
- When
- October 18, 3:56 PM CST
- Where
- Greene County, 1.54 mi N of Union
- Reported by
- Public
- Coordinates
- 33.002, -87.921
Hail, Greene
- When
- October 18, 4:03 PM CST
- Where
- Greene County, 7.12 mi NNE of Snoddy
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.130, -87.849
Funnel Cloud, Tuscaloosa
- When
- October 18, 4:34 PM CST
- Where
- Tuscaloosa County, 1.32 mi N of Ralph
- Reported by
- Law Enforcement
- Coordinates
- 33.069, -87.770
Thunderstorm Wind, Tuscaloosa
- When
- October 18, 4:45 PM CST
- Where
- Tuscaloosa County, 1.23 mi NW of River View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.233, -87.565
A few trees were blown down near the intersection of Martin Luther King Jr Blvd. and Hunter Creek Road. The fallen trees partially damaged a bridge, causing the road to become closed for several hours until repairs could be made.
Funnel Cloud, Tuscaloosa
- When
- October 18, 4:47 PM CST
- Where
- Tuscaloosa County, 1.09 mi NNW of Fosters
- Reported by
- Law Enforcement
- Coordinates
- 33.095, -87.706
Thunderstorm Wind, Tuscaloosa
- When
- October 19, 12:15 AM CST
- Where
- Tuscaloosa County, 2.31 mi NNW of Moores Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.481, -87.796
Several trees were blown down near the Fayette County line, off Alabama Highway 171.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, October 18, 20072 deaths · $15 million · EF2 · 76 events
- Tornadoes and Hail in Kentucky, October 18, 200719 injured · $16 million · EF3 · 38 events
- Tornadoes and Hail in Indiana, October 18, 20078 injured · $15 million · EF3 · 18 events
- Tornadoes and Hail in Michigan, October 18, 20071 death · 1 injured · $3.2 million · EF2 · 33 events
- Tornadoes and Hail in Indiana, October 18, 2007$1.1 million · EF3 · 16 events
- High Wind and Strong Wind in Washington, October 18, 20071 death · 1 injured · $5.6 million · 54 kt wind · 11 events
- Tornadoes and Hail in Kentucky, October 18 to 19, 20071 injured · $2.3 million · EF2 · 35 events
- Tornadoes and Hail in Michigan, October 18 to 19, 20072 injured · $1.6 million · EF1 · 14 events
- Tornado in Florida, October 18, 20074 injured · $1.0 million · EF1 · 1 event
- Tornado and Damaging Winds in Alabama, October 18, 2007$3.0 million · EF1 · 9 events
- Tornado and Damaging Winds in Tennessee, October 18 to 19, 2007$177,000 · EF1 · 33 events
- Damaging Winds in Illinois, October 18, 2007$279,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 62455, 62457, 62458, 62459, 62460, 62461, 62462, 62463, 62464.